Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 144, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 17, 2017, 1:50 AM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 1:50 AM EDT (05:50 UTC)
- Expired
- Jul 17, 2017, 2:18 AM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WUUS53 KIND 170550
SVRIND
INC005-031-079-170630-
/O.NEW.KIND.SV.W.0144.170717T0550Z-170717T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
150 AM EDT MON JUL 17 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Decatur County in central Indiana...
East central Bartholomew County in central Indiana...
Northeastern Jennings County in southeastern Indiana...
* Until 230 AM EDT.
* At 149 AM EDT, a severe thunderstorm was located 11 miles east of
Columbus, moving southeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Westport, Hartsville, Millhousen, Letts, Burney and Newbern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3926 8530 3920 8544 3913 8544 3903 8555
3925 8581 3933 8566 3928 8530
TIME...MOT...LOC 0549Z 299DEG 15KT 3926 8571
HAIL...1.25IN
WIND...<50MPH
$$
MK2 follow-up statements
791
WWUS53 KIND 170601
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
201 AM EDT MON JUL 17 2017
INC005-170611-
/O.CAN.KIND.SV.W.0144.000000T0000Z-170717T0630Z/
Bartholomew IN-
201 AM EDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARTHOLOMEW
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3920 8544 3913 8544 3903 8555 3915 8569
3926 8569 3930 8559 3928 8530 3926 8530
TIME...MOT...LOC 0601Z 299DEG 15KT 3924 8565
$$
INC031-079-170630-
/O.CON.KIND.SV.W.0144.000000T0000Z-170717T0630Z/
Decatur IN-Jennings IN-
201 AM EDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR SOUTHERN DECATUR AND NORTHEASTERN JENNINGS COUNTIES...
At 201 AM EDT, a severe thunderstorm was located 11 miles southwest
of Greensburg, or 14 miles east of Columbus, moving southeast at 15
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Westport, Millhousen and Letts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3920 8544 3913 8544 3903 8555 3915 8569
3926 8569 3930 8559 3928 8530 3926 8530
TIME...MOT...LOC 0601Z 299DEG 15KT 3924 8565
HAIL...1.25IN
WIND...<50MPH
$$
MK348
WWUS53 KIND 170618
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
218 AM EDT MON JUL 17 2017
INC031-079-170627-
/O.CAN.KIND.SV.W.0144.000000T0000Z-170717T0630Z/
Decatur IN-Jennings IN-
218 AM EDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DECATUR AND
NORTHEASTERN JENNINGS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3920 8544 3913 8544 3903 8555 3915 8569
3926 8569 3930 8559 3928 8530 3926 8530
TIME...MOT...LOC 0616Z 299DEG 15KT 3921 8557
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:58 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 16, 11:58 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1158 PM EDT Sun Jul 16 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 1241 PM EDT Sun Jul 16 2017 A cold front lies from southeast lower MI southwest through northwest Indiana, then west across IL and southern IA. High pressure is across the Upper Midwest from northern MN through upper MI. A mid/upper level trough will move southward over the upper Great Lakes into the lower Ohio Valley pushing the front slowly southward which will bring scattered showers and thunderstorms to the region later today and early tonight. && .NEAR TERM /Rest of Tonight/... Issued at 959 PM EDT Sun Jul 16 2017 UPDATE... Showers and thunderstorms continue to move through central Indiana at this hour, but activity has remained below severe limits so far. Convective chances should subside after midnight and the threat for fog formation will then commence. Lowered overnight lows a few degrees, but otherwise no changes. Updated grids have been sent. PREVIOUS DISCUSSION... Cold front continues to move slowly southward and should be across the central parts of the state by 17/00Z. Looking at current forecast soundings from the HRRR, the forcing looks a little weak in association with this front. Temperatures are having a hard time to reach convective temperatures that are in the upper 80s to near 90 degrees, and 500 mb temperatures are around -10 deg C. Yet, there is a good instability gradient with this frontal bounday with MLCAPE that has been expected to be just above 2000 J/kg within the next 6 hours. Models have been touting the better chances will be over IL and the western IN counties that will move south. So, will continue to press on with the chance for scattered strong thunderstorms this evening across central IN with the main threat being strong gusty winds and possibly hail. Looks like the showers/thunderstorms will have moved east towards the pre-dawn hours Monday morning as the frontal boundary is accompanied by the mid level trough as it moves off to the upper OH Valley and Adirondacks. Confidence: Medium-High re:thunderstorms...not everywhere may see storms due to them being scattered across the area. High in timing of ending during early morning hours Monday. && .SHORT TERM /Monday through Wednesday/... Issued at 238 PM EDT Sun Jul 16 2017 With high pressure moving in from the north, looks to be a few nice days coming to the area. This high pressure will become enhanced by mid/upper level ridging centered over OK and extending northeast through Indiana into lower MI. Thus, expect the period to be dry. Went and ran the possibility for fog the next couple of nights and the Super Blend went ahead and produced some patchy fog across many of our areas Tlate Monday night/Tuesday morning as that high pressure will result in nearly calm conditions and dew points in the low-mid 60s and temperatures falling to near those levels prior to sunrise. Otherwise, Tuesday will be another dry day and with the surface high and the mid-level ridge axis being through Indiana, temperatures will be in the mid-upper 80s with some areas across central and southern IN with apparrent temperatures in the upper 80s to around 90. So, the next few days impacts will be with the effects of widespread sunshine during the day and temperatures feeling like they are approaching 90 on Tuesday. Confidence: Medium on patchy fog. High on daytime temperatures by Tuesday. && .LONG TERM /Wednesday Night through Sunday/... Issued at 237 PM EDT Sun Jul 16 2017 A lot of moving parts makes the extended forecast challenging and low confidence at best with precip potential as heat...humidity and increasing threats for thunderstorms likely will make for an active and rather uncomfortable period. Upper ridge expansion east into the mid Mississippi...lower Ohio and Tennessee Valleys will bring a return to very warm temperatures and maybe most unpleasant of all...high humidity values that are likely to compare to some of the muggier conditions experienced earlier this week. The periphery of the ridge will once again serve as the highway for upper level waves to help generate periodic convective clusters within a northwest flow regime extending from the northern Plains into the Great Lakes. Remain skeptical at depiction of upper ridge strength on bulk of the extended model guidance as think mid level heights may be overdone to some degree. This has been a modeling challenge all summer so far over the eastern Midwest with heights aloft being analyzed too high at 5 days out before retrograding those higher heights in the sub 3-4 day period. Extended guidance appears to be doing this again in this situation...albeit subtly...as ridge strength has backed off. This would conceivably enable the convective cluster train to shift further south with time and present greater impacts over parts of central Indiana by late week. That would also match up from a persistence standpoint as trends have favored the enhanced convective impacts into the region for the last several weeks. So with that all in mind...have bumped up pops and cloud cover just a bit to account for the potential of greater impacts from convection through much of the extended. Attempting to provide detail to timing and location of convective impacts at this point is futile. The general idea here is that any convective cluster within the northwest flow aloft that impacts parts of the forecast area will have the potential to produce all forms of severe weather and unfortunately for our waterlogged locales...heavy rainfall and flooding. With that all being said...the potential for heat and high humidity presenting quite possibly the highest heat indices of the summer so far are very real...especially over the southwest half of the forecast area. High temperatures into the low and possibly mid 90s are definitely on the table...especially early in the extended period. While model dewpoints appear overdone... expect a return to values in the 70s for much of the period. && .AVIATION /Discussion for the 17/0600Z TAF Issuance/... Issued at 1156 PM EDT Sun Jul 16 2017 MVFR fog formation can be expected at KIND overnight and IFR or worse at KLAF/KHUF/KBMG. After fog dissipates after Mon 13Z, VFR conditions will return for the remainder of the TAF period. Winds will generally be light and variable. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...DWM NEAR TERM...DWM/TDUD SHORT TERM...DWM LONG TERM....Ryan AVIATION...TDUD
Hazardous weather outlook, Jul 16, 5:49 PM EDT, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Indianapolis IN 549 PM EDT Sun Jul 16 2017 INZ021-028>031-035>049-051>057-060>065-067>072-171000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 549 PM EDT Sun Jul 16 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Widely Scattered thunderstorms will occur tonight. An isolated strong storm is possible over western sections this evening. However no outbreaks of severe weather is expected at this time. Hazards: Cloud to ground lightning...brief heavy rain...gusty winds and small hail. Timing: This evening. Discussion: A Cold front will move southeast across Indiana tonight. A warm and unstable air mass will occur this evening...especially over western sections. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: An isolated storm remains a possibility over southeast portions of central Indiana on Monday. More widespread thunderstorms are possible over all or parts of central Indiana Thursday through through next weekend. It is too early to tell if there will be a potential for severe storms. However, any storm is capable of producing gusty winds, brief heavy rain and cloud to ground lightning. Discussion: Storms are possible across all or parts of the area early Thursday through Saturday as another cold front drops south toward the area and upper waves move through as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind JH
In the hours before
Special weather statement, Jul 16, 10:39 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1039 PM EDT SUN JUL 16 2017
INZ036-045-170315-
Montgomery IN-Putnam IN-
1039 PM EDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY AND NORTHERN
PUTNAM COUNTIES UNTIL 1115 PM EDT...
At 1038 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Crawfordsville, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ladoga, Roachdale, Bainbridge, New Market, Fillmore, Waveland,
Russellville, Carpentersville and Groveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 3997 8699 3990 8669 3963 8669 3976 8701
3987 8701 3987 8704
TIME...MOT...LOC 0238Z 292DEG 20KT 3986 8695
JHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:39 PM EDT | Special Weather Statement | IND | Putnam | 36 min |
| Jul 16, 10:52 PM EDT | Areal Flood Warning | IND | Randolph | 3 hr |
| Jul 16, 11:27 PM EDT | Areal Flood Warning | IND | Henry | 3 hr |
| Jul 16, 11:48 PM EDT | Flash Flood Warning | IND | Randolph | 3 hr |
| Jul 17, 12:28 AM EDT | Flash Flood Warning | IND | Henry | 3 hr |
| Jul 17, 1:39 AM EDT | Areal Flood Warning | IND | Decatur, Rush, Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.